Alert archive / Kansas / Blizzard Warnings in 2019
Blizzard Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this blizzard warning at Feb 22, 2019, 2:57 PM CST for 8 counties in Kansas. It took effect at Feb 23, 2019, 9:00 AM CST. It was in force for 12 hr. 29 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 2019, 2:57 PM CST (20:57 UTC)
- In effect from
- Feb 23, 2019, 9:00 AM CST
- Expired
- Feb 23, 2019, 9:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 12:30 PM CST | BLIZZARD | Russell Airport, KS | FREQUENT REDUCTIONS TO LESS THAN A QUARTER OF A MILE IN HEAVY SNOW WITH WIND GUSTS AS HIGH AS 40 TO 45 MPH. THESE CONDITIONS OCCURRED FOR 3 STRAIGHT HOURS. |
| Feb 23, 12:35 PM CST | SNOW 5 | 6 Ssw Waldo, KS | TRAINED SPOTTER ESTIMATES FOUR TO FIVE INCHES HAVE FALLEN THUS FAR WITH A QUARTER MILE VISIBILITY AND WINDS OF 25 TO 30 MPH. |
| Feb 23, 1:16 PM CST | SNOW 2 | 6 N Sylvan Grove, KS | TRAINED SPOTTER ESTIMATES AT LEAST TWO INCHES HAVE FALLEN THUS FAR. |
| Feb 23, 1:45 PM CST | SNOW 3 | Russell, KS | 2 TO 3 INCHES ESTIMATED, SNOWING HEAVILY AT TIME OF OBSERVATION |
| Feb 23, 1:45 PM CST | SNOW 3 | Russell, KS | 2 TO 3 INCHES ESTIMATED, SNOWING HEAVILY AT TIME OF OBSERVATION. |
| Feb 23, 2:10 PM CST | BLIZZARD | 6 Ssw Waldo, KS | HEAVY SNOW WITH VISIBILITY LESS THAN 100 YARDS AND WINDS 30 TO 40 MPH. |
| Feb 23, 2:28 PM CST | HEAVY SNOW 5 | N Sylvan Grove, KS | |
| Feb 23, 2:33 PM CST | BLIZZARD | 2 N Ash Grove, KS | NORTH WINDS 30-40MPH VERY POOR VISIBILITY WITH HEAVY SNOW. ESTIMATING 5 INCHES OF SNOW ON THE GROUND. |
| Feb 23, 2:35 PM CST | BLIZZARD | Chase, KS | VISIBILITY REDUCED TO 100 YARDS IN THE WESTERN PART OF THE COUNTY. TIME ESTIMATED BASED OFF NEARBY OBSERVATIONS. |
| Feb 23, 2:38 PM CST | SNOW 3 | Great Bend, KS | VISIBILITY LESS THAN HALF OF A MILE AND HEAVY SNOW. |
| Feb 23, 3:13 PM CST | SNOW 1 | Ellsworth, KS | |
| Feb 23, 3:15 PM CST | SNOW 4 | Hoisington, KS | |
| Feb 23, 3:21 PM CST | SNOW 3 | Great Bend, KS | |
| Feb 23, 3:32 PM CST | SNOW 1 | 9 Nne Brookville, KS | VISIBILITY LESS THAN 1/8TH OF A MILE. |
| Feb 23, 3:36 PM CST | SNOW 4 | Lincoln, KS | |
| Feb 23, 3:36 PM CST | HEAVY SNOW 7 | Russell, KS | |
| Feb 23, 3:36 PM CST | BLIZZARD | Lincoln, KS | HEAVY SNOW WITH VERY POOR VISIBILITY FROM BLOWING SNOW AT LESS THAN 1/8TH OF A MILE. |
| Feb 23, 3:36 PM CST | BLIZZARD | Russell, KS | HEAVY SNOW WITH VERY POOR VISIBILITY DUE TO BLOWING SNOW LESS THAN 1/8TH OF A MILE. |
| Feb 23, 3:47 PM CST | SNOW 2 | 2 S Salina, KS | |
| Feb 23, 4:00 PM CST | HEAVY SNOW 7 | Lincoln, KS | KAKE RELAYED A REPORT OF 7 INCHES IN THE TOWN OF LINCOLN. |
| Feb 23, 4:39 PM CST | HEAVY SNOW 8 | 5 Ssw Ash Grove, KS | UPDATE TO PREVIOUS LSR AT THE LOCATION FROM 116 PM. LATEST STORM TOTAL SNOWFALL. |
| Feb 23, 6:21 PM CST | HEAVY SNOW 9 | Chase, KS | COUNTY DISPATCH SAID OFFICERS ESTIMATED 7 TO 9 INCHES OF SNOW FELL IN THE WESTERN PART OF RICE COUNTY NEAR CHASE. ROADS ARE SNOW PACKED AND ICY. |
| Feb 23, 6:24 PM CST | SNOW 2 | Lyons, KS | COUNTY DISPATCH ESTIMATED A SLUSHY 2 INCHES OF SNOW IN TOWN. ROADS ARE SNOW PACKED AND ICY. |
| Feb 23, 6:34 PM CST | SNOW 2 | Lindsborg, KS | COUNTY DISPATCH ESTIMATED 1 TO 2 INCHES FELL ACROSS THE NORTHERN PART OF MCPHERSON COUNTY. THERE WERE SOME VISIBILITY ISSUES AND A FEW ACCIDENTS. |
| Feb 23, 6:46 PM CST | BLIZZARD | 1 E Albert, KS | COUNTY DISPATCH REPORTED THE VISIBILITY WAS REDUCED AS LOW AS A QUARTER OF A MILE AT TIMES, ESPECIALLY THE WESTERN PART OF THE COUNTY. THERE WERE A HALF DOZEN TO A DOZEN SLIDEOFFS IN THE COUNTY. K96 WAS CLOSED EARLIER AND REMAINS CLOSED AT THIS TIME THROUGH TH |
| Feb 23, 6:47 PM CST | SNOW 6 | 7 W Barnard, KS | TOTAL SNOWFALL MEASURED THROUGH THE EVENT |
| Feb 23, 6:52 PM CST | BLIZZARD | 4 N Ellsworth, KS | DISPATCH REPORTED SIGNIFICANT REDUCTIONS TO VISIBILITY AND POOR ROAD CONDITIONS. ROADS ARE SNOW PACKED. I-70 WAS CLOSED THROUGH THE NORTHERN PART OF THE COUNTY DUE TO BLIZZARD CONDITIONS. |
| Feb 23, 7:04 PM CST | SNOW 6 | 2 Sse Ellsworth, KS | DISPATCH ESTIMATED AROUND 6 INCHES OF SNOW HAS FALLEN IN ELLSWORTH. ROADS SNOW PACKED AND ICY. |
| Feb 23, 8:30 PM CST | SNOW 4 | Great Bend, KS | FACEBOOK REPORT OF ABOUT FOUR INCHES FELL DURING THE DAY YESTERDAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736 WWUS43 KICT 222057 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 257 PM CST Fri Feb 22 2019 ...Blizzard Conditions Across Portions of Kansas on Saturday... .A strong storm system will arrive across the area on Saturday bringing heavy snow, strong northwest winds and blizzard conditions to portions of central Kansas. KSZ068-222200- /O.CAN.KICT.WS.A.0001.190223T1500Z-190224T0600Z/ Harvey- Including the city of Newton 257 PM CST Fri Feb 22 2019 ...WINTER STORM WATCH IS CANCELLED... The higher impacts from the incoming storm system are expected to remain just north and west of the area, therefore the winter storm watch is cancelled. $$ KSZ032-033-047>050-231100- /O.UPG.KICT.WS.A.0001.190223T1500Z-190224T0600Z/ /O.NEW.KICT.BZ.W.0001.190223T1500Z-190224T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling 257 PM CST Fri Feb 22 2019 ...BLIZZARD WARNING IN EFFECT FROM 9 AM SATURDAY TO MIDNIGHT CST SATURDAY NIGHT... * WHAT...Blizzard conditions are expected to develop during the late morning and early afternoon hours on Saturday. Total snow accumulations will range from 6 to 10 inches along and north of a line from near Great Bend to Ellsworth to Minneapolis. Locally higher amounts exceeding one foot will be possible. Winds may gust as high as 50 mph at times during the afternoon hours driving the visibility to near zero at times in blowing and drifting snow. Whiteout conditions may develop during the height of the storm, especially between 10 AM to 3 PM when the heaviest snowfall is expected. * WHERE...Portions of Central Kansas. * WHEN...From 9 AM Saturday to midnight CST Saturday night. * ADDITIONAL DETAILS...Travel could be very difficult or impossible. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ051-052-067-231100- /O.UPG.KICT.WS.A.0001.190223T1500Z-190224T0600Z/ /O.NEW.KICT.WW.Y.0010.190223T1500Z-190224T0600Z/ McPherson-Marion-Reno- Including the cities of McPherson, Hillsboro, Marion, Peabody, and Hutchinson 257 PM CST Fri Feb 22 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SATURDAY TO MIDNIGHT CST SATURDAY NIGHT... * WHAT...Mixed precipitation will transition to snow during the day on Saturday. Total snow accumulations of up to 3 inches with blowing snow and reduced visibilities at times. Winds gusting as high as 50 mph. * WHERE...McPherson, Marion and Reno Counties. * WHEN...From 9 AM Saturday to midnight CST Saturday night. * ADDITIONAL DETAILS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
4 follow-up statements
261 WWUS43 KICT 231003 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 403 AM CST Sat Feb 23 2019 KSZ051-067-240015- /O.UPG.KICT.WW.Y.0010.190223T1500Z-190224T0600Z/ /O.EXA.KICT.BZ.W.0001.190223T1500Z-190224T0600Z/ McPherson-Reno- Including the cities of McPherson and Hutchinson 403 AM CST Sat Feb 23 2019 ...BLIZZARD WARNING IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * WHAT...Winds in the 35 to 45 mph range will combine with moderate to heavy snow to create near zero visibility. Total snow accumulations of 2 to 5 inches are expected. * WHERE...McPherson and Reno Counties. * WHEN...From 9 AM this morning to midnight CST tonight. * ADDITIONAL DETAILS...Travel could be very difficult or impossible. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ032-033-047>050-240015- /O.CON.KICT.BZ.W.0001.190223T1500Z-190224T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling 403 AM CST Sat Feb 23 2019 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * WHAT...Winds in the 35 to 45 mph range will combine with moderate to heavy snow to create near zero visibility. Total snow accumulations of 7 to 9 inches is expected. * WHERE...Portions of Central Kansas. * WHEN...From 9 AM this morning to midnight CST tonight. * ADDITIONAL DETAILS...Travel could be very difficult or impossible. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ068-082-083-240015- /O.EXA.KICT.WW.Y.0010.190223T1500Z-190224T0600Z/ Harvey-Kingman-Sedgwick- Including the cities of Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 403 AM CST Sat Feb 23 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * WHAT...Snow is expected to combine with winds in the 35 to 45 mph range to produce low visibility. Total snow accumulations of 1 to 3 inches. * WHERE...Harvey, Kingman and Sedgwick Counties. * WHEN...From 9 AM this morning to midnight CST tonight. * ADDITIONAL DETAILS...Rapid decreases in visibility will be possible over short distances. Use caution if traveling this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ052-240015- /O.CON.KICT.WW.Y.0010.190223T1500Z-190224T0600Z/ Marion- Including the cities of Hillsboro, Marion, and Peabody 403 AM CST Sat Feb 23 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * WHAT...Snow is expected to combine with winds in the 35 to 45 mph range to produce reduced visibility. Total snow accumulations of 1 to 3 inches are expected. * WHERE...Marion County. * WHEN...From 9 AM this morning to midnight CST tonight. * ADDITIONAL DETAILS...Rapid decreases in visibility will be possible over short distances. Use caution if traveling this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Lawson
719 WWUS43 KICT 231842 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 1242 PM CST Sat Feb 23 2019 KSZ032-033-047>051-067-240600- /O.CON.KICT.BZ.W.0001.000000T0000Z-190224T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, and Hutchinson 1242 PM CST Sat Feb 23 2019 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Winds in the 35 to 45 mph range will combine with moderate to heavy snow to create near zero visibility. Total snow accumulations of 7 to 12 inches is expected. * WHERE...Portions of Central Kansas. * WHEN...for this afternoon and evening. * ADDITIONAL DETAILS...Travel could be very difficult or impossible. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ052-068-082-083-240600- /O.CON.KICT.WW.Y.0010.000000T0000Z-190224T0600Z/ Marion-Harvey-Kingman-Sedgwick- Including the cities of Hillsboro, Marion, Peabody, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 1242 PM CST Sat Feb 23 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow is expected to combine with winds in the 35 to 45 mph range to produce low visibility. Total snow accumulations of 1 to 3 inches. * WHERE...Harvey, Kingman and Sedgwick Counties. * WHEN...for this afternoon and evening. * ADDITIONAL DETAILS...Rapid decreases in visibility will be possible over short distances. Use caution if traveling this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
852 WWUS43 KICT 232117 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 317 PM CST Sat Feb 23 2019 KSZ067-240300- /O.CAN.KICT.BZ.W.0001.000000T0000Z-190224T0600Z/ /O.EXB.KICT.WW.Y.0010.000000T0000Z-190224T0300Z/ Reno- Including the city of Hutchinson 317 PM CST Sat Feb 23 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Snow. Additional snow accumulations of an inch or less. Winds gusting as high as 45 mph. * WHERE...Reno County. * WHEN...Until 9 PM CST this evening. * ADDITIONAL DETAILS...Rapid decreases in visibility will be possible over short distances. Use caution if traveling this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ032-033-047>051-240300- /O.EXT.KICT.BZ.W.0001.000000T0000Z-190224T0300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, and McPherson 317 PM CST Sat Feb 23 2019 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Winds in the 35 to 45 mph range will combine with moderate to heavy snow to create near zero visibility at times. Additional snow accumulations of 2 to 3 inches are possible before snow begins to diminish from west to east early this evening. * WHERE...Portions of Central Kansas. * WHEN...Until 9 PM CST this evening. * ADDITIONAL DETAILS...Travel could be very difficult or impossible. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ052-068-082-083-240300- /O.EXT.KICT.WW.Y.0010.000000T0000Z-190224T0300Z/ Marion-Harvey-Kingman-Sedgwick- Including the cities of Hillsboro, Marion, Peabody, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 317 PM CST Sat Feb 23 2019 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Snow is expected to combine with winds in the 35 to 45 mph range to produce low visibility. Total snow accumulations are expected to remain an inch or less for most areas. * WHERE...Harvey, Kingman and Sedgwick Counties. * WHEN...Until 9 PM CST this evening. * ADDITIONAL DETAILS...Rapid decreases in visibility will be possible over short distances. Use caution if traveling this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
203 WWUS43 KICT 240256 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 856 PM CST Sat Feb 23 2019 KSZ032-033-047>051-240400- /O.EXP.KICT.BZ.W.0001.000000T0000Z-190224T0300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, and McPherson 856 PM CST Sat Feb 23 2019 ...BLIZZARD WARNING WILL EXPIRE AT 9 PM CST THIS EVENING... Light snow will linger until about 10 pm east of I-135, but little additional accumulation is expected. Many roads are still snow packed and slick. Avoid driving overnight if possible. $$ KSZ052-067-068-082-083-240400- /O.EXP.KICT.WW.Y.0010.000000T0000Z-190224T0300Z/ Marion-Reno-Harvey-Kingman-Sedgwick- Including the cities of Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 856 PM CST Sat Feb 23 2019 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING... Patchy light snow could linger until about 10 pm, but little if any additional accumulation is expected. Be alert for slick spots on roads. $$ Howerton
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this blizzard warning went out at Feb 22, 2:46 PM CST, 11 minutes earlier.
Area forecast discussion, Feb 22, 2:46 PM CST, 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 246 PM CST Fri Feb 22 2019 .SHORT TERM...(This evening through Monday night) Issued at 241 PM CST Fri Feb 22 2019 A potent mid/upper trough moving over the Southwest today is progged to race north and east lifting negatively tilted across the Central Plains states on Saturday. Tonight...Should see a fairly widespread drizzle and fog tonight with isentropic upglide persisting with some light rain and perhaps some isolated thunderstorms with some weak elevated instability. Saturday...Precipitation will rapidly expand in coverage during the morning hours on Saturday as the mid/upper trough emerges over the Southern and Central Plains states. There is strong support for a well developed TROWAL airstream impacting much of our central Kansas counties, especially during the 15Z-22Z timeframe where blizzard conditions are expected to develop as the northwest wind rapidly increases during the afternoon hours. We are expecting a very favorable response to the increasing large-scale forcing for ascent with negative EPV within the TROWAL airstream and strong omega through the dendritic snow growth region resulting in a 6-10 inch snowfall with locally higher amounts possible, especially along and north of a line from near Great Bend to Ellsworth to the extreme northwest corner of Saline county. One negative factor may be the progressive nature of the heaviest activity with narrow window of 5 to perhaps 7 hours where we expect to see the most intense snowfall rates where 1-2+ inch per hour snowfall rates are anticipated. This window of opportunity is expected between 10AM-4PM. A very sharp snowfall gradient is anticipated across central Kansas and this line may wobble a bit leading to large differences in snowfall across short distances. As wind speeds increase during the late morning and early afternoon hours, blizzard conditions are expected to develop impacting portions and central Kansas and a blizzard warning will be issued where confidence is highest. Further south, rain and perhaps an isolated thunderstorm will be possible, especially early in the period before the mid-level dry slot rotates into southeast KS limiting precipitation during the afternoon hours. This system should lift north and east of the area by early evening with impacts quickly dissipating. Sunday-Monday...Modified Canadian air will arrive in the wake of this storm leading to below normal temperatures on Sun likely lingering into early next week while a mid/upper ridge amplifies across the Central Great Basin and Rockies. We may see some elevated fire weather conditions on Sun, but recent rain and higher relative humidities should help temper fire weather concerns. .LONG TERM...(Tuesday through Friday) Issued at 241 PM CST Fri Feb 22 2019 A progressive northwest mid/upper flow regime is anticipated through the period which will lead to another blast of Canadian air toward the middle of the week with below normal temperatures and minimal chances for meaningful precipitation prevailing through much of the period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1143 AM CST Fri Feb 22 2019 Challenges: Timing of LIFR conditions and precipitation As moisture continues to increase, this will lead to diminishing ceiling heights which will fall to LIFR by this evening and tonight. There could be areas of drizzle across the area into the early evening. Sites surrounding KCNU are already reporting reduced visibility and drizzle. Thus it has been inserted in the prevailing group. The timing for other sites is for later in the day, but it is possible that this timing may need to move up. There is confidence in the reduction to LIFR, but the question is when will this occur exactly. Rain is anticipated to move in after 6Z area wide. Adjustments will likely be needed to alter arrival based on the observational data. Visibility could be reduced down to one mile if not lower for all sites. Central Kansas (KRSL, KGBD and KSLN) are going to have the greatest concern at the end of this forecast with gusty winds and a possible rain and snow mix as this wrapped up low pressure system moves into the area. This will result in visibilities down to a half to a quarter mile. The timing of this transition is still to be determined, but the mix was left in for now with the possibility of an earlier arrival depending on temperatures and the thermal profile. Flying and travel conditions will be very difficult beginning possibly in the late morning and lasting into the afternoon. Please stay tuned for updates. && .FIRE WEATHER... Issued at 241 PM CST Fri Feb 22 2019 Southwest winds are expected to increase significantly during the afternoon hours on Sat for areas generally southeast of the KS Turnpike as a powerful low pressure system moves out into the area. This will elevate the grassland fire danger in the very high category Sat afternoon. Wind speeds in the 30-40 mph range will allow the GFDI to increase, but higher relative humidity and recent rainfall should limit fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 38 46 26 45 / 80 100 10 0 Hutchinson 37 37 23 41 / 90 100 10 0 Newton 37 41 26 41 / 80 100 10 0 ElDorado 38 47 29 45 / 80 100 10 0 Winfield-KWLD 40 51 26 48 / 70 100 0 0 Russell 32 33 20 34 / 90 100 10 0 Great Bend 34 34 20 38 / 90 100 10 0 Salina 34 34 24 36 / 80 100 20 0 McPherson 36 36 23 39 / 80 100 20 0 Coffeyville 43 57 30 50 / 80 100 0 0 Chanute 40 55 28 47 / 80 90 10 0 Iola 40 53 28 45 / 80 90 10 0 Parsons-KPPF 42 56 29 49 / 80 100 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Blizzard Warning from 9 AM Saturday to midnight CST Saturday night for KSZ032-033-047>050. Winter Weather Advisory from 9 AM Saturday to midnight CST Saturday night for KSZ051-052-067. && SHORT TERM...MWM LONG TERM...MWM AVIATION...VJP FIRE WEATHER...MWM
Hazardous weather outlook, Feb 22, 1:53 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 153 PM CST Fri Feb 22 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 153 PM CST Fri Feb 22 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Fog will be possible tonight across the entire area. Areas west of I- 135 may see visibilities reduced to less than 2 miles at times. There is a chance for isolated storms tonight for areas southeast of the Kansas Turnpike. Strong or severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong storm system is expected to lift across the area on Saturday producing a band of moderate to heavy snow. Locations generally along and northwest of a Great Band to Salina line have the best chance to see the higher snow totals Saturday afternoon into the early evening hours. Very strong north winds will combine with the snow to produce near blizzard conditions. See latest winter storm watch for additional details. Very high grassland fire danger will be in place Saturday afternoon across southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:57 PM CST | Winter Weather Advisory | ICT | Harvey, Kingman, McPherson, Marion, Reno, Sedgwick | 30 hr |
Nearby
Blizzard Warnings in Kansas, 2019Every blizzard warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.